Select Topic:
Browse by Series:

NSCLC: The BRAF/MEK Combination Safety Profile

Insights From: Roy S. Herbst, MD, PhD, Yale Cancer Center; Bruce E. Johnson, MD, Dana-Farber Cancer Institute; Mark A. Socinski, MD, Florida Hospital Cancer Institute
Published Online: Wednesday, Jan 11, 2017



Transcript:

Bruce E. Johnson, MD:
The combination was relatively well tolerated. The side effects, however, with the combination were greater than with dabrafenib monotherapy. The most frequent grade 3 and 4 toxicities that we encountered included neutropenia that we saw in about 9% of patients. We saw anemia in 5%, so there’s hematologic toxicity. We also saw weight loss in approximately 5% of the patients. And the other thing that we ended up seeing is we saw some skin cancers with it. But it turns out with the combination, you actually see fewer skin cancers associated with the treatment of the combination than you saw with dabrafenib alone. When you administer dabrafenib after a period of time, you see the upregulation of the MAP kinase pathway, which is associated with the development of the skin cancers. With dabrafenib plus trametinib, you prevent the development of the upregulation of the MAP kinase pathway, leading to a decrease in the number of skin cancers associated with the administration of dabrafenib.

Roy S. Herbst, MD, PhD: Well, most of these tyrosine kinase inhibitors will have effects on the GI system, as well as the skin. So, what you’ll have is rash, you’ll have diarrhea and other GI issues, and most of that can be managed expectantly with oral agents for the bowels and with topical agents for the skin. Certainly, if these agents are causing a response in a previously unresponsive symptomatic lung cancer, they certainly will have a role in treatment.

Mark A. Socinski, MD: From a safety perspective, the combination of dabrafenib and trametinib, like we’ve seen with many oral kinase inhibitors, is actually quite good. The vast majority of side effects are grade 1 or 2. The common ones are fever, which is a bit unusual; GI toxicity in the form of nausea, vomiting; and some anorexia. It’s very unusual to have laboratory abnormalities. There were some cases of grade 3 neutropenia that were reported, but they were only a very tiny percent. There are very few LFT abnormalities in this population. There’s a paucity of grade 3. When you look at the overall rates of grade 3 to 4 toxicity, they were really at the 2% range or less, which suggests that it’s quite safe. Even the number 1 grade 3 toxicity, fever, was, I think, in only 2% of patients. Most of it was grade 1 or 2. The grade 1 or 2 toxicities, we think are generally manageable with appropriate supportive care. So, I think, to summarize, this is a very well tolerated combination. The vast majority of patients will really have no toxicity, and a significant minority will have grade 1 or 2, but I think it’s manageable.

Transcript Edited for Clarity
Slider Left
Slider Right


Transcript:

Bruce E. Johnson, MD:
The combination was relatively well tolerated. The side effects, however, with the combination were greater than with dabrafenib monotherapy. The most frequent grade 3 and 4 toxicities that we encountered included neutropenia that we saw in about 9% of patients. We saw anemia in 5%, so there’s hematologic toxicity. We also saw weight loss in approximately 5% of the patients. And the other thing that we ended up seeing is we saw some skin cancers with it. But it turns out with the combination, you actually see fewer skin cancers associated with the treatment of the combination than you saw with dabrafenib alone. When you administer dabrafenib after a period of time, you see the upregulation of the MAP kinase pathway, which is associated with the development of the skin cancers. With dabrafenib plus trametinib, you prevent the development of the upregulation of the MAP kinase pathway, leading to a decrease in the number of skin cancers associated with the administration of dabrafenib.

Roy S. Herbst, MD, PhD: Well, most of these tyrosine kinase inhibitors will have effects on the GI system, as well as the skin. So, what you’ll have is rash, you’ll have diarrhea and other GI issues, and most of that can be managed expectantly with oral agents for the bowels and with topical agents for the skin. Certainly, if these agents are causing a response in a previously unresponsive symptomatic lung cancer, they certainly will have a role in treatment.

Mark A. Socinski, MD: From a safety perspective, the combination of dabrafenib and trametinib, like we’ve seen with many oral kinase inhibitors, is actually quite good. The vast majority of side effects are grade 1 or 2. The common ones are fever, which is a bit unusual; GI toxicity in the form of nausea, vomiting; and some anorexia. It’s very unusual to have laboratory abnormalities. There were some cases of grade 3 neutropenia that were reported, but they were only a very tiny percent. There are very few LFT abnormalities in this population. There’s a paucity of grade 3. When you look at the overall rates of grade 3 to 4 toxicity, they were really at the 2% range or less, which suggests that it’s quite safe. Even the number 1 grade 3 toxicity, fever, was, I think, in only 2% of patients. Most of it was grade 1 or 2. The grade 1 or 2 toxicities, we think are generally manageable with appropriate supportive care. So, I think, to summarize, this is a very well tolerated combination. The vast majority of patients will really have no toxicity, and a significant minority will have grade 1 or 2, but I think it’s manageable.

Transcript Edited for Clarity
View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Medical Crossfire®: Mutational Testing Through Multiple Lines of NSCLC TherapyJan 29, 20171.5
Clinical Vignette Series: 33rd Annual Chemotherapy Foundation Symposium: Innovative Cancer Therapy for Tomorrow®Feb 19, 20173.0
Publication Bottom Border
Border Publication